advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Covina, California, USA:

My nine-year-old daughter weighs about 81 pounds and has type 1 diabetes. She was diagnosed the end of October 2006. She was taking four units of Humalog Regular to cover her breakfast of 42 grams of carbohydrates, which was working great. All of a sudden, when we test her an hour or even 90 minutes after breakfast, she reads at the high 190s mg/dl [10.9 mmol/L] around or low 200s mg/dl [around 11.2 mmol/L]. We switched to NovoLog and were giving her up to eight units and we were getting the same results. We started mixing Humalog and NovoLog (five units of NovoLog and three units of Humalog Regular for a total of total 8 units) and she was still going high after breakfast, then going low four hours later. The insulin seemed to work hours later instead of when it was supposed to work, during breakfast. We give her five units of Humalog Regular at dinner (52 grams of carbohydrates) and it works just fine. We don't understand why her breakfast insulin just does not seem to work. She is also on Humalog NPH, which we mix in with the NovoLog and Humalog Regular in the morning and we give her 1.5 units of Humalog NPH at bedtime. We even cut down on her breakfast carbohydrates to 28 grams and it worked for about a week, but now she is reading in the high 100s mg/dl [around 9.4 to 10.9 mmol/L] again after breakfast. I don't know what to do at this point.

Our diabetic educator wants us to switch to Lantus and NovoLog to cover each meal, however, that would mean more shots and my daughter does not want to switch over just yet. Our diabetic educator cannot explain why the morning doses of insulin do not cover her breakfast meal. We do not know what to do at this point. She does not run low at night. We check her at 12:30 a.m. and 2:30 a.m. every night, so we do not think it is the dawn phenomenon. However, for the past week, she has been waking up with blood sugars of 126 mg/dl [7.0 mmol/L]. It is so frustrating because she was waking up with readings under 100 mg/dl [5.6 mmol/L], and now they are 126 mg/dl [7.0 mmol/L]. She never went through a honeymoon phase. Please help us; we are getting desperate.

Answer:

First of all, there is some miscommunication here. You repeatedly indicate that the child is on "Humalog Regular." You also indicated the child was on ""Humalog NPH". This cannot be! Regular is Regular, NPH is NPH, and Humalog is Humalog. Perhaps you mean Humulin Regular and NPH. Humulin is a brand name, the way "Chevrolet" is a brand name. A Chevrolet Corvette is far different in scope than a Chevrolet Mini-Van.

You are probably aware that different insulins have different times of ONSET of actions and different times of PEAK effects. NovoLog, Humalog and Apidra insulins (as named in the U.S.) have onsets of action about five to 15 minutes after a dose, but their peak effect is about 90 minutes after a dose. There is still some residual effect a bit after that. Regular insulin (whether Novolin Regular or Humulin Regular) has an onset about 30 minutes after a dose and a peak effect about two to four hours after a dose, but a residual effect for a few hours more. NPH begins to work about two hours after a dose, but the peak effect is delayed to about six to 10 hours later. Lantus may start to work about two hours after a dose, but is relatively "peakless." Levemir insulin is another insulin with some similar profiles.

So, if the child has actually been getting Regular ("R" insulin) at breakfast, then it would not at all surprise me that the level checked 90 minutes later is still high, because the Regular hasn't had it peak effect yet. If the child really has been getting Humalog ('H' insulin) at breakfast and the 90 minute values are high, then it must be concluded that the dose is inadequate for the amount of food, primarily carbohydrates, that the child ate. Do you "count carbohydrates"? Do you dose insulin based on the food/carbohydrate intake? Or, are the doses fixed and the same. To move onto Lantus and Humalog or NovoLog, you must carbohydrate count well to be really successful. Yes, ideally, the NovoLog or Humalog insulin would be given at school at lunchtime (based on food consumption) but there are ways to modify that, perhaps even by giving NPH at breakfast time.

I think you need a good sit down session with your daughter's diabetes team to review insulins, meal plans, and activities to better balance these issues to try to smooth out the glucose levels.

Finally, recall that you were probably taught about the "diabetes honeymoon." Perhaps your child is emerging from the diabetes honeymoon. Your pediatric endocrinologist and Certified Diabetes Educator could really assist you in all of this. But, you want to be certain that you reserve time. These are all too complex to bring up for a review at fast-paced follow up visit.

DS

DTQ-20070117011415
Original posting 22 Jan 2007
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.